Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 4, NWS Aberdeen, SD

May 10, 2015Clark County, Codington County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 10, 2015, 3:19 PM CDT for Clark County, Codington County, Hamlin County, South Dakota. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2015, 3:19 PM CDT (20:19 UTC)
Expired
May 10, 2015, 3:45 PM CDT
In force
26 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Clark County, SD, Codington County, SD, Hamlin County, SD

The radar

The Aberdeen radar (KABR), 105 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 3:23 PM CDTHAIL 1.253 Ne Hazel, SD
May 10, 3:31 PM CDTHAIL 1.256 E Henry, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 389 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
389 m²/s²
0-3 km storm-relative helicity
692 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

782 
WUUS53 KABR 102019
SVRABR
SDC025-029-057-102045-
/O.NEW.KABR.SV.W.0004.150510T2019Z-150510T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
319 PM CDT SUN MAY 10 2015

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HAMLIN COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  WESTERN CODINGTON COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  NORTHEASTERN CLARK COUNTY IN NORTHEASTERN SOUTH DAKOTA...

* UNTIL 345 PM CDT

* AT 319 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MEDICINE
  LAKE...OR 12 MILES NORTHWEST OF WATERTOWN...MOVING NORTH AT 40 MPH.

  HAZARD...PING PONG BALL SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  WALLACE AND GRASS LAKE AROUND 325 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4472 9721 4470 9746 4507 9773 4512 9723
TIME...MOT...LOC 2019Z 174DEG 35KT 4501 9738 

HAIL...1.50IN
WIND...<50MPH
 
$$

SCARLETT
1 follow-up statement
822 
WWUS53 KABR 102036
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
336 PM CDT SUN MAY 10 2015

SDC057-102045-
/O.CAN.KABR.SV.W.0004.000000T0000Z-150510T2045Z/
HAMLIN SD-
336 PM CDT SUN MAY 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HAMLIN COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4490 9724 4490 9748 4509 9755 4512 9728
      4512 9723 4498 9722
TIME...MOT...LOC 2035Z 171DEG 16KT 4502 9738 

$$

SDC025-029-102045-
/O.CON.KABR.SV.W.0004.000000T0000Z-150510T2045Z/
CODINGTON SD-CLARK SD-
336 PM CDT SUN MAY 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN CODINGTON AND NORTHEASTERN CLARK COUNTIES...

AT 335 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MEDICINE
LAKE...OR 13 MILES NORTHWEST OF WATERTOWN...MOVING NORTH AT 20 MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  FLORENCE...WALLACE AND GRASS LAKE AROUND 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4490 9724 4490 9748 4509 9755 4512 9728
      4512 9723 4498 9722
TIME...MOT...LOC 2035Z 171DEG 16KT 4502 9738 

HAIL...1.25IN
WIND...<50MPH
 
$$

SCARLETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 12:20 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 10, 12:20 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1220 PM CDT SUN MAY 10 2015

.UPDATE...
ISSUED AT 1157 AM CDT SUN MAY 10 2015

UPDATED FOR 18Z AVIATION.

UPDATE ISSUED AT 1042 AM CDT SUN MAY 10 2015

DYNAMIC LOW PRESSURE SYSTEM CENTERED OVER NEBRASKA CONTINUES TO
MOVE NORTHWARD. DRY SLOT MOVING IN AS WELL AND BEGINNING TO SEE
PRECIP BECOME MORE SCT IN NATURE. EXPECT MORE PRECIP TO FILL IN
THROUGH THE DAY WITH THUNDERSTORMS INCREASINGLY LIKELY BY
AFTERNOON. GREATEST SVR THREAT IS SOUTH OF THE AREA...BUT
CERTAINLY COULD SEE A FEW STRONG AND MARGINALLY SVR STORMS LATER
TODAY.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY AFTERNOON)
ISSUED AT 347 AM CDT SUN MAY 10 2015

NOT MUCH CHANGE TO THE FORECAST AS A VERY DYNAMIC SPRING STORM
SYSTEM CONTINUES TO DEVELOP TO THE SOUTH AND LIFT NORTHEAST. THE
SNOW LINE HAS SHIFTED INTO WESTERN COUNTIES...AND WITH ADDITIONAL
SNOW THROUGH THE MORNING...WILL ADD A WINTER WX ADVISORY FOR THE
WESTERN HALF OF JONES/SUDDENLY COUNTIES. THE BULK OF SNOW WILL
STILL PROCEED NORTH INTO WESTERN CORSON/DEWEY...WITH LITTLE CHANGE
IN EXPECTED SNOW AMOUNTS DEPICTED IN LATEST GUIDANCE. CONVECTION
IS STILL EXPECTED TO FORM IN FSD CWA AND LIFT NORTHWARDS INTO
EASTERN SD. PROFILES SUPPORT ELEVATED CONVECTION WITH AROUND 1000
J/KG MUCAPE AND STRONG SPEED SHEAR. BUT...AS WE ARE ON THE COOL
SIDE OF THE WARM FRONT...SEVERE THREAT WILL BE LIMITED TO HAIL.
TROWAL PRECIP WILL LINGER INTO MONDAY...WITH VARYING DEGREES OF
SATURATION WITHIN THE DENDRITIC GROWTH ZONE...SO SNOWFALL ON THE
BACKSIDE OF THIS SYSTEM WILL BE SPORADIC AND UNLIKELY TO LEAD TO
ACCUMULATIONS.

.LONG TERM...(TUESDAY EVENING THROUGH SATURDAY)
ISSUED AT 347 AM CDT SUN MAY 10 2015

MODEL AGREEMENT TODAY IS MARGINAL AT BEST.  WHILE THEY DO AGREE ON A
S/W RIDGE AND DRY CONDITIONS EARLY IN THE PERIOD...AFTER THAT THERE
ARE SOME FAIRLY BIG DIFFERENCES.  THE ECMWF IS MUCH MORE AGGRESSIVE
WITH A WAVE MOVING ACROSS THE REGION ON WEDNESDAY AND WEDNESDAY
NIGHT...WHILE THE GFS IS SLOWER AND FURTHER SOUTH.  LATE IN THE
PERIOD THEY COME BACK INTO LINE WITH ANOTHER MAJOR STORM FORMING
OVER THE SOUTHWEST CONUS.  THAT SYSTEMS EFFECTS WILL BE FELT NEXT
WEEKEND.  OUTSIDE OF TUESDAY...UNFORTUNATELY THE POPS WILL REMAIN
BROADBRUSHED AS SFC FRONT STALLS OVER THE REGION AND INTERACTS WITH
ENERGY ALOFT.  MIXED LAYER CAPES WILL SUPPORT THUNDER THROUGH THE
PERIOD.  TEMPERATURES OVERALL SHOULD AVERAGE OUT ABOUT NORMAL FOR
THE FORECAST PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1220 PM CDT SUN MAY 10 2015

EXPECT MVF/IFR CIGS TO CONTINUE THROUGHOUT THE PERIOD. A RAIN AND
SNOW MIX IS LIKELY AT KMBG REDUCING VSBY BELOW 1 NM AT TIMES.
THUNDER IS POSSIBLE AT KABR AND KATY 18Z-02Z.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 6 PM MDT THIS EVENING FOR SDZ003-015.

MN...NONE.
&&

UPDATE...SCARLETT
SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...SCARLETT
Hazardous weather outlook, May 10, 4:01 AM CDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
401 AM CDT SUN MAY 10 2015

MNZ039-046-SDZ004>011-016>023-034>037-048-051-110915-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-LYMAN-BUFFALO-
401 AM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY DEVELOP SOUTH OF THE FORECAST AREA THIS
AFTERNOON AND MOVE RAPIDLY NORTHWARDS WHILE WEAKENING. THE SEVERE
WEATHER THREAT IS LOW...HOWEVER STRONGER STORMS WILL BE CAPABLE OF
PRODUCING HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY.

SDZ003-015-033-045-110915-
CORSON-DEWEY-STANLEY-JONES-
401 AM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAVY WET SNOW WILL CONTINUE ACROSS WESTERN SOUTH DAKOTA RESULTING
IN HAZARDOUS TRAVEL CONDITIONS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CONNELLY

In the hours before

Local storm report, May 10, 2:14 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
214 PM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HEAVY SNOW       9 WSW MCINTOSH          45.87N 101.52W
05/10/2015  M5.0 INCH        CORSON             SD   COCORAHS

            POWER OUT

&&

EVENT NUMBER ABR1500287

TMK
Local storm report, May 10, 2:31 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
231 PM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY SNOW       TIMBER LAKE             45.43N 101.07W
05/10/2015  M6.0 INCH        DEWEY              SD   CO-OP OBSERVER

            LOTS OF MELTING THROUGHOUT THE DAY

&&

EVENT NUMBER ABR1500288

TMK
Local storm report, May 10, 2:32 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
232 PM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HEAVY SNOW       14 NNE ISABEL           45.58N 101.32W
05/10/2015  M8.0 INCH        CORSON             SD   CO-OP OBSERVER

            HEAVY WET SNOW

&&

EVENT NUMBER ABR1500289

TMK
Local storm report, May 10, 2:33 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
233 PM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HEAVY SNOW       5 NW FIRESTEEL          45.48N 101.36W
05/10/2015  M12.0 INCH       CORSON             SD   COCORAHS

&&

EVENT NUMBER ABR1500290

TMK
Special weather statement, May 10, 3:11 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
311 PM CDT SUN MAY 10 2015

SDZ019-020-022-102100-
CODINGTON SD-CLARK SD-HAMLIN SD-
311 PM CDT SUN MAY 10 2015

...SPECIAL WEATHER STATEMENT...

AT 311 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KELLERTON CHURCH...OR 15 MILES SOUTHWEST OF WATERTOWN...MOVING NORTH
AT 30 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WATERTOWN...HAYTI...FLORENCE...HENRY...HAZEL...KELLERTON CHURCH...
SANDY SHORE REC AREA...LAKE KAMPESKA...TINKERTOWN...WATERTOWN CITY
PARK...GOOSE LAKE...THOMAS...MEDICINE LAKE...HAMLIN EDUCATION
CENTER...MEMORIAL PARK CAMPING SITE...LONG LAKE...PELICAN LAKE AND
GRASS LAKE.

LAT...LON 4459 9718 4458 9743 4506 9754 4508 9716
TIME...MOT...LOC 2011Z 176DEG 26KT 4473 9733

SCARLETT
Local storm report, May 10, 3:19 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
319 PM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             HAZEL                   44.76N  97.38W
05/10/2015  M1.50 INCH       HAMLIN             SD   EMERGENCY MNGR

&&

EVENT NUMBER ABR1500291

TMK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:33 AM CDTWinter Weather AdvisoryABRJones, Stanley8 hr
May 10, 12:47 PM CDTSpecial Weather StatementABRClark28 min
May 10, 3:11 PM CDTSpecial Weather StatementABRCodington, Hamlin49 min
May 10, 3:30 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand17 min
May 10, 3:38 PM CDTSpecial Weather StatementABRBrown52 min
May 10, 3:44 PM CDTSevere Thunderstorm WarningABRClark, Codington, Day46 min
May 10, 3:44 PM CDTSevere Thunderstorm WarningABRCodington, Day46 min
May 10, 3:48 PM CDTWinter Weather AdvisoryABRCampbell, Edmunds, Faulk, McPherson, Potter, Walworth21 hr
May 10, 4:08 PM CDTSevere Thunderstorm WarningABRSpink52 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.